Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Sioux Falls, SD

March 31, 2007Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 31, 2007, 2:48 PM CDT for Dakota County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 2:48 PM CDT (19:48 UTC)
Expired
Mar 31, 2007, 3:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dakota County, NE

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:58 PM CDTHAIL 13 Nnw Homer, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 311948
SVRFSD
NEC043-312030-
/O.NEW.KFSD.SV.W.0007.070331T1948Z-070331T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA

* UNTIL 330 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HOMER...OR ABOUT 14 MILES SOUTHWEST OF SIOUX
  CITY...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARD AROUND 300 PM CDT...
  JACKSON AROUND 310 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4229 9669 4228 9641 4248 9646 4252 9672

$$

08
3 follow-up statements
000 
WWUS53 KFSD 312000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT MAR 31 2007

NEC043-312030-
/O.CON.KFSD.SV.W.0007.000000T0000Z-070331T2030Z/
DAKOTA NE-
300 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR DAKOTA COUNTY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES EAST OF HUBBARD...OR ABOUT 10
MILES SOUTHWEST OF SIOUX CITY...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   JACKSON AROUND 305 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4229 9669 4228 9641 4248 9646 4252 9672

$$

08
000 
WWUS53 KFSD 312011
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 PM CDT SAT MAR 31 2007

NEC043-312030-
/O.CON.KFSD.SV.W.0007.000000T0000Z-070331T2030Z/
DAKOTA NE-
311 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR DAKOTA COUNTY...

AT 311 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR JACKSON...
OR ABOUT 10 MILES SOUTHWEST OF SIOUX CITY...MOVING NORTH AT 20 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

AT 258 PM CDT...QUARTER SIZED HAIL WAS REPORTED 3 MILES NORTHWEST OF 
HOMER.

LAT...LON 4229 9669 4228 9641 4248 9646 4252 9672

$$

08
000 
WWUS53 KFSD 312024
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT SAT MAR 31 2007

NEC043-312033-
/O.EXP.KFSD.SV.W.0007.000000T0000Z-070331T2030Z/
DAKOTA NE-
323 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA COUNTY EXPIRES AT 330
PM CDT...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING 
FOR NORTHWEST IOWA. ADDITIONAL THUNDERSTORMS WILL CONTINNUE 
THROUGHOUT THE EVENING.

LAT...LON 4229 9669 4228 9641 4248 9646 4252 9672

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:29 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 31, 11:29 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SAT MAR 31 2007

.DISCUSSION...
LARGE UPPER LEVEL LOW PRESSURE MOVING NORTH INTO THE AREA THIS
AFTERNOON. CONDITIONS WILL BE FAVORABLE OVER MAINLY NORTHWEST IOWA
BY ABOUT 19-20Z FOR CONVECTION...WITH THE BEST CHANCE FROM ABOUT
20-23Z. EXPECT THUNDERSTORMS TO DEVELOP SOMEWHERE AROUND OMAHA BY
18Z AND SPREAD NORTHEAST FROM THERE. LOW LEVEL PARAMETERS COME
AROUND TO SUPPORT A TORNADO THREAT...WHICH IS ALREADY INCORPRATED
INTO THE HWO. OTHERWISE...RAIN FALLING AT MOST LOCATIONS LATE THIS
MORNING AHEAD OF INCOMING DRY SLOT. EXPECT PRECIPITATION COVERAGE TO
DECREASE THROUGHOUT THE AFTERNOON...BUT THE EASTERN TWO THIRDS OF
THE AREA SHOULD FILL BACK IN WITH RAINFALL AS SEVERE CONVECTION
DEVELOPS IN EASTERN NEBRASKA AND WESTERN IOWA.

08

&&
.PREV DISCUSSION...
IT TOOK ABOUT A WEEK...BUT MDLS ARE FINALLY ALL LOCKED ON THE TIMING
OF IMMENSE UPR LOW MOVING CURRENTLY MOVING INTO SWRN KS...AND SFC
WAVE MOVING TOWARD EXTREME SERN NEBRASKA. MASSIVE SWATH OF SHRA/
ISOLD TSRA WRAPPING NOW UP TO ARND INTERSTATE 90 AND CONTINUING
NWRD. CHALLENGE FOR THE DAY WL BE TO REFINE PCPN TIMING WITHIN
WRAPPED UP SYSTEM...AND SEVERE THREAT FOR AFTN ACRS NW IA.

ITS A LOCK FOR 100 POPS EVERYWHERE TDA...NOW HOW ABOUT THE TIMING.
LOOKS LIKE BREAK IN MORE SIG PCPN WL SWING UP BY LTR MORNING INTO
SRN TIER...WITH MAIN DEFORMATION BAND CONTINUING TO HEAD TOWARD NWRN
CWA. CONTINUES TO BE MORE AND MORE UNSTABLE TO S OF THIS BAND...AND
HAVE SEEN ADDITIONAL MORE SCT SHRA/TSRA DEVELOPING WITHIN PLUME OF
150-200 PERCENT OF NORMAL PWAT TRAJECTORY.  ONE CRITICAL ISSUE FOR
THE AFTN WL BE HOW MUCH IT TRIES TO BREAK OUT ACRS PORTIONS OF NW IA
WITHIN DEVELOPING DRY SLOT. IF IT CAN DESTABILIZE AS MUCH AS MDLS...
SHEAR/INSTABILITY PARAMETERS ARE REALLY ALIGNED FOR THREAT OF LOW
TOPPED SUPERCELLS FEATURIG BRIEF TORNADOES...WITH PRESENCE OF
ENHANCED SHEAR ALG INVERTED TROUGH. TORNADO THREAT IS PROBABLY A BIT
BETTER THAN LARGE HAIL OR WIND THREAT OVERALL.  TIMING LOOKS TO
START TOWARD 2 TO 3PM AS STRONG UPR FORCING PUSHES INTO NW IA...AND
WL LINGER THROUGH 7 OR 8 PM. ALSO KEPT FLOOD WATCH GOING AS IS...
WITH COVERAGE LOOKING TO REMAIN WITHIN AREA AS SYSTEM WRAPS NEWRD.
MOST PERSISTENT PCPN LKLY TO BE W OF A MARSHALL TO VERMILLION
LINE...BUT AREAS MORE TO E WL HAVE TO DEAL WITH SLOWER MOVING
ACTIVITY DURING AFTN/EVNG...AS WELL AS A DEEPER WARM CLOUD LAYER UP
TO 8000 FT.

LET ISENTROPIC TRAJECTORIES DEFINE WRN BNDRY TO BETTER PCPN SHIELD
BY THIS EVENING...WHICH LOOKS TO SET UP A FAIRLY SHARP GRADIENT ALG
FAR WRN COUNTIES AS PCPN BACK ABOUT AS FAR WWRD AS IT WILL BE EARLY
EVENING. SETS UP A TROWALLY STRUCTURE TO PCPN BY LATER TONIGHT INTO
SUNDAY...WITH FRONTAL STRUCTURE SUGGESTING REFOCUS EWRD AS WRN
DEFORMATION SLOWLY WKNS WITH LOSS OF LIFT. PERSISTENT BANDING OF
PCPN LKLY ACRS SW MN THRU MOST OF SUNDAY MORNING.  WL SEE TMPS
WARMING NICELY BEHIND SYSTEM ON WLY FLOW...WITH EXCEPTION OF SW MN
AND IMMEDIATE NEIGHBORS WHERE WL SUFFER FROM CLDS/PCPN FOR TOO MUCH
OF DAY.  WAA RETURN STARTS SETTING UP SUN NIGHT...AND WITH DISTINCT
FRONTOGENESIS ALG RETURNING MID LVL BNDRY...WOULD BE CONCERNED FOR
SOME ACC STORMS STARTING AFT 06Z IN SC AND PROGRESSING THRU AREAS S
OF I90 INTO EARLY MONDAY. HOWEVER...RIDGING ALFT SHUD KEEP FROM
REALIZING THIS FEATURE.

AGAIN WL BE DEALING WITH SOME SIGNIFICANT MDL DIFFERENCES FOR SYSTEM
MONDAY INTO TUE.  AGAIN SEE DIVERSE SLNS BETWEEN U.S. SLNS WITH A
MORE SIGNIFICANT TROUGH...AND EC/CANADIAN CLUSTERING OF A MORE OPEN
SYSTEM. AS A RESULT...LOTS OF QUESTIONS ON WHERE ELEMENTS WL COME TO
REST BY MON AFTN...BUT CERTAINLY POTENTIAL FOR A VERY DIVERSE
THERMAL FIELD BY MID AFTN...PERHAPS AS MUCH AS 25-35 DEGREES RANGE
ACRS CWA FROM N TO S AS WARM FRONT COMES AT LEAST NEAR MO RIVER
CORRIDOR. WL ALSO HAVE TO WATCH FOR SVR THREAT TOWARD EVENING IF CAN
DESTABILIZE S OF BNDRY DURING DAY. SLOWED UP COOLING SOMEWHAT MON
NIGHT KEEPING ALL RAIN TYPE THRU EVNG...THEN MIX/CHG DROPPING SWRD
OVERNIGHT TOWARD I90...FASTER THAN U.S. MDLS WITH MORE OPEN WAVE
IDEA. POTENTIAL FOR LIGHT ACCUMULATIONS MAINLY N OF I90 LATER MONDAY
NIGHT INTO TUE MORNING.  BEHIND SYSTEM IS WHATEVER SHAPE OR FORM IT
COMES IN...EVEN ZIPPY ECMWF IS QUITE COOL COME TUE/WED...SO DID
TWEEK TMPS DOWNWARD SOME FROM EARLIER FCST.

&&

.AVIATION...
WDSPRD IFR CONDITIONS THRU 12Z SUN WITH CIGS BLO 1KFT AND VSBYS
FREQUENTLY BLO 3 MILES WITH WDSPRD RAIN AND ISOLD TRW.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR IAZ001>003-012>014-020>022-031-032.

MN...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR MNZ071-072-080-081-089-090-097-098.

NE...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR NEZ013-014.

SD...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR SDZ039-040-054>056-060>062-065>071.

&&

CHAPMAN/
Hazardous weather outlook, Mar 31, 6:02 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT SAT MAR 31 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
602 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY MAINLY
SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL.	AROUND 2 PM...
SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN IOWA
AND EASTERN NEBRASKA...PUSHING TOWARD THE NORTH INTO NORTHWEST
IOWA DURING THE MID TO LATE AFTERNOON HOURS. A DEFINITE THREAT
WITH THESE STORMS WILL BE BRIEF TORNADOES. A LESSER THREAT FOR
STORMS ACROSS NORTHWEST IOWA WILL BE HAIL UP TO QUARTER SIZE AND
WINDS TO AROUND 60 MPH.

FLOODING...
A FLOOD WATCH IS IN EFFECT INTO TONIGHT FOR AREAS ALONG AND EAST
OF A LINE FROM KINGSBURY COUNTY TO BON HOMME COUNTY.  PERIODS OF
RAINFALL WILL CONTINUE INTO TONIGHT...AND COULD BE BRIEFLY HEAVY.
WITH A GENERAL RAINFALL OF THREE QUARTERS TO ONE AND A HALF
INCHES IS EXPECTED...SATURATED GROUND WILL CREATE AREAS OF
PONDING IN DITCHES AND POOR DRAINAGE AREAS...AS WELL AS SOME
POTENTIAL FLOODING OF SMALL STREAMS AND RIVER TRIBUTARIES. THIS
WATER COULD THEN EMPTY INTO THE MAINSTEM RIVER SYSTEMS PRODUCING
SOME RIVER FLOODING POTENTIAL BY LATER IN THE WEEKEND OR EARLY
NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME LIGHT ACCUMULATIONS UP TO A COUPLE INCHES OF SNOW WILL BE
POSSIBLE LATER MONDAY NIGHT AND EARLY TUESDAY...IN AREAS
GENERALLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM THROUGH 7 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:13 PM CDTFlash Flood WarningFSDDakota4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.